Alert archive / Illinois / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 31, NWS Lincoln, IL

March 31, 2007McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 31, 2007, 8:14 PM CDT for McLean County, Illinois. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2007, 8:14 PM CDT (01:14 UTC)
Expired
Mar 31, 2007, 8:45 PM CDT
In force
31 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County McLean County, IL

The radar

The Lincoln radar (KILX), 72 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 8:15 PM CDTTSTM WND DMG7 S Downs, ILCAR BLOWN OFF ROAD. SWOP REPORT.
Mar 31, 8:16 PM CDTTSTM WND GST 57Downs, IL
Mar 31, 8:19 PM CDTTSTM WND DMGLe Roy, ILTREE BRANCH DOWN. SWOP REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 5:11 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2007-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2007-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 010114
SVRILX
ILC113-010145-
/O.NEW.KILX.SV.W.0031.070401T0114Z-070401T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
814 PM CDT SAT MAR 31 2007

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MCLEAN COUNTY IN CENTRAL ILLINOIS...

* UNTIL 845 PM CDT

* AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF TOWANDA TO 7 MILES
  SOUTH OF DOWNS...OR ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
  BLOOMINGTON TO 11 MILES NORTH OF CLINTON...AND WAS MOVING EAST AT
  40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LE ROY...
  LEXINGTON...
  COOKSVILLE...
  CHENOA...
  COLFAX...
  SAYBROOK...

IF YOU IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING
WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT STAY
AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4075 8898 4028 8888 4029 8847 4062 8847
      4062 8858 4075 8858

$$

HARDIMAN
2 follow-up statements
000 
WWUS53 KILX 010130
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
830 PM CDT SAT MAR 31 2007

ILC113-010145-
/O.CON.KILX.SV.W.0031.000000T0000Z-070401T0145Z/
MCLEAN-
830 PM CDT SAT MAR 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN MCLEAN COUNTY...

AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM GRIDLEY TO 6 MILES SOUTHWEST
OF BELLFLOWER...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF
PONTIAC TO 18 MILES SOUTHWEST OF GIBSON CITY...MOVING EAST AT 40 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  COLFAX...
  CHENOA...
  BELLFLOWER...
  SAYBROOK...
  ANCHOR...
  CROPSEY...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4075 8898 4028 8888 4029 8847 4062 8847
      4062 8858 4075 8858

$$

HARDIMAN
000 
WWUS53 KILX 010147
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
847 PM CDT SAT MAR 31 2007

ILC113-010157-
/O.EXP.KILX.SV.W.0031.000000T0000Z-070401T0145Z/
MCLEAN-
847 PM CDT SAT MAR 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MCLEAN COUNTY EXPIRES
AT 845 PM CDT...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4075 8898 4028 8888 4029 8847 4062 8847
      4062 8858 4075 8858

$$

HARDIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:01 PM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, Mar 31, 2:01 PM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
201 PM CDT SAT MAR 31 2007

.DISCUSSION...
SEVERE WEATHER THE MAIN CONCERN IN THE SHORT TERM. THEN FOCUS
SHIFTS TO THE STRONG COLD FRONT AND POSSIBLE SEVERE WEATHER ON
TUESDAY AFTERNOON AND EVENING. MODELS ARE IN MUCH BETTER AGREEMENT
THROUGH MONDAY. FEEL THE GFS HAS A BETTER HANDLE ON THE WARM
FRONTAL ACTIVITY ON MONDAY NIGHT AND TUESDAY...DESPITE THE
CANADIAN AND NAM AGREEMENT ON DRY CONDITIONS. SO WILL LEAN TWRD
GFS THIS FORECAST.

AT 18Z...THE SURFACE WARM FRONT WAS POSITIONED ACROSS N
IL...EXTENDING FROM NW IOWA TO JUST N OF DVN TO JUST SOUTH OF
CHICAGO. LOW PRESSURE IN E NEBRASKA/WESTERN IOWA CONTINUED TO
DRIFT NNE...AS THE OCCLUDED UPPER LOW LIFTED NNE AS WELL. A 100KT
H3 JET MAX WAS POSITIONED OVER NC MISSOURI...WITH THUNDERSTORMS
ERUPTING IN THE LEFT EXIT REGION /WHERE A TOR WATCH IS IN EFFECT/.

&&

SHORT TERM...TONIGHT THROUGH MONDAY.

SOME BRIEF THIN SPOTS IN THE CIRRUS CLOUDS SOUTH OF THE WARM
FRONT...ACROSS CENTRAL ILLINOIS...HAS ALLOWED SOME DESTABILIZATION
OF THE LOWER TROPOSPHERE. THICKER CIRRUS DENSE OVERCAST /CDO/ FROM
CONVECTION FARTHER SOUTH IS NOW OVERSPREADING CENTRAL ILLINOIS.
THIS WILL REDUCE SURFACE HEATING SOMEWHAT. STILL... BACKING
SURFACE WINDS COMBINED WITH THE UPPER TROUGH BECOMING MORE
NEGATIVELY TILTED LATER THIS AFTERNOON...WILL ALLOW FOR ENOUGH
ENOUGH SHEAR FOR SEVERE THUNDERSTORMS. THERE ARE A COUPLE OF NORTH
SOUTH BOUNDARIES IN MISSOURI BECOMING ACTIVE UNDER THE LEADING
EDGE OF THE DRY CONVEYOR BELT. EXPECT THIS DRY AIR TO EVENTUALLY
AFFECT WESTERN ILLINOIS BY 3 OR 4 PM...TRIGGERING STRONG TO SEVERE
THUNDERSTORMS. THESE STORMS WILL PROGRESS EASTWARD INTO THE
EVENING...WITH GUSTY SOUTH WINDS MIXING DOWN TO THE SURFACE.
NNE MOVEMENT OF THE STORMS MAY REACH UP TO 40 OR 50 MPH AS THE
STEERING FLOW BECOMES INFLUENCED BY AN INTENSIFYING LLJ. DAMAGING
WINDS WILL BE A HAZARD...WITH STRONG SHEAR ALLOWING FOR A FEW SHORT
TRACK TORNADOES POSSIBLE.

SPC HAS JUST ISSUED A TOR WATCH UNTIL 9 PM THAT INCLUDED SCHUYLER
COUNTY IN OUR W CWA. I EXPECT ANOTHER WATCH JUST EAST OF THERE
EVENTUALLY.

AS FAR AS THE FORECAST...WILL KEEP CATEGORICAL POPS GOING THIS
EVENING...AND WILL ADD WORDING TO THE GRIDS FOR POSSIBLE SEVERE
WINDS/HAIL.

AFTER MIDNIGHT...THERE SHOULD BE A SHARP BACK EDGE TO THE STORM
SYSTEM...WITH ONLY SCATTERED TO ISOLATED SHOWERS BEHIND THE LINE.
THIS WAS NOT CHANGED FROM THE GOING GRIDS.

ON SUNDAY...THE H5 COLD POOL WILL MOVE EASTWARD AS THE UPPER
TROUGH BEGINS TO EJECT FARTHER EAST. LAPSE RATES WILL CLIMB IN
RESPONSE TO THAT...SETTING THE STAGE FOR INSTABILITY
SHOWERS...ESPECIALLY NORTH OF A LINE FROM RUSHVILLE TO LINCOLN TO
DANVILLE. KEPT THE CHC/SCHC POPS IN FOR SUNDAY. AFTERNOON TIME
WILL MOST LIKELY BE THE BETTER TIME FRAME FOR THOSE SHOWERS.

SUNDAY NIGHT AND MONDAY WILL SEE CLEARING SKIES...AS THE LOW LEVEL
MOISTURE BEGINS TO LIFT NORTHEAST. TEMPS WILL REBOUND NICELY ON
MONDAY...AS THE SURFACE FLOW BECOMES MORE SOUTHERLY. HIGHS WILL
CLIMB BACK INTO 70S IN MOST AREAS.

LONG TERM...TUESDAY THROUGH SATURDAY.

TUESDAY IS STILL SETTING UP FOR POSSIBLE SEVERE THUNDERSTORMS IN
THE AFTERNOON...AS A POTENT BAROCLINIC ZONE AND COLD FRONT RACE
EASTWARD. WIND SHEAR PROFILES IN THE FORECAST SOUNDINGS ARE QUITE
FAVORABLE FOR ROTATING STORMS. DAMAGING WIND AND HAIL WILL BE
POSSIBLE...AS WELL AS A FEW SPIN UP TORNADOES. THE TIMING OF THE
COLD FRONTAL PASSAGE HAS BEEN QUITE CONSISTENT IN THE
GFS/NAM/CANADIAN/AND SREF MEAN OVER THE PAST COUPLE OF DAYS.
CONFIDENCE IS CONTINUING TO BE RATHER HIGH FOR THAT FAR OUT. WENT
WITH LIKELY POPS FOR STORMS ON TUESDAY AS A RESULT.

THE COLD FRONT WILL USHER IN A REMINDER OF EARLY SPRING AS TEMPS
DROP OFF DRAMATICALLY FOR THE REST OF THE WEEK. BELOW NORMAL TEMPS
WILL BE THE MAIN ISSUE...AS NO PRECIPITATION IS EXPECTED THROUGH
SATURDAY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT/LONG TERM...SHIMON
Hazardous weather outlook, Mar 31, 3:35 PM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
335 PM CDT SAT MAR 31 2007

ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
335 PM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A STRONG SPRING SYSTEM WILL CONTINUE TO MOVE ACROSS THE PLAINS
AND BRING STRONG THUNDERSTORMS TO CENTRAL AND SOUTHEAST ILLINOIS
LATE THIS AFTERNOON AND INTO TONIGHT. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE PRIMARY SEVERE
THREAT BEING WIND...AND A LESSER THREAT OF HAIL AND EVEN
TORNADOES.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THROUGH THE LATE AFTERNOON AND EVENING HOURS. HOWEVER... THE MAIN
SEVERE WEATHER THREAT WILL COME FROM A LINE OF STORMS CURRENTLY WEST
OF THE MISSISSIPPI RIVER... WHICH WILL MOVE INTO WESTERN ILLINOIS
TOWARDS EVENING. THIS LINE OF STORMS WILL PUSH EASTWARD THROUGH
THE REMAINDER OF THE AREA TONIGHT.

FLOODING IS EXPECTED TO CONTINUE ON SOME AREA RIVERS AND
STREAMS...INCLUDING THE ILLINOIS...SPOON AND WABASH RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOODING IS EXPECTED TO CONTINUE INTO NEXT WEEK ON AREA
RIVERS...INCLUDING THE ILLINOIS...SPOON AND WABASH RIVERS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY INTO TUESDAY NIGHT AS
ANOTHER COLD FRONT MOVES ACROSS THE STATE. SOME OF THESE STORMS
COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO
TONIGHT.

HARDIMAN

In the hours before

Local storm report, Mar 31, 7:26 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
726 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     KINCAID                 39.59N 89.41W
03/31/2007                   CHRISTIAN          IL   EMERGENCY MNGR

            POWER LINES DOWN.

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:01 PM CDTSevere Thunderstorm WarningILXFulton, Knox44 min
Mar 31, 7:13 PM CDTSevere Thunderstorm WarningILXLogan, Tazewell47 min
Mar 31, 7:22 PM CDTSevere Thunderstorm WarningILXLogan, Sangamon30 min
Mar 31, 7:23 PM CDTSevere Thunderstorm WarningILXKnox37 min
Mar 31, 7:26 PM CDTSevere Thunderstorm WarningILXChristian, Macon49 min
Mar 31, 7:46 PM CDTSevere Thunderstorm WarningILXChristian31 min
Mar 31, 7:50 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean25 min
Mar 31, 8:30 PM CDTSevere Thunderstorm WarningILXMacon, Moultrie, Piatt45 min
Mar 31, 8:37 PM CDTSevere Thunderstorm WarningILXChampaign53 min
Apr 1, 1:36 PM CDTWind AdvisoryILXCass, Champaign, Christian, DeWitt, Fulton, Logan and 13 more4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.